MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER DUCT OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER DUCT OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 9-PDA-003
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Cardiac Arrest (1762); Obstruction/Occlusion (2422)
Date of Event 03/20/2026
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2026, a 5-4 mm amplatzer piccolo occluder was chosen for a patent ductus arteriosus (pda) closure in a 2.5 kg patient.During procedure, a large jet through and around device showed the device was not large enough for the duct.The duct measured 4.5 at largest and 4.0 and narrowest with 12 mm length.They removed the piccolo occluder and attempted an 8 mm amplatzer vascular plug ii.But the plug impeded the left pulmonary artery (lpa), was not safe and they removed it.A new 3 mm amplatzer duct occluder was chosen.The device sat great, closed the duct and decided to release the device.10-15 min later it was noted that the device was embolized and they spent the next two hours trying to retrieve it but were unsuccessful.During that time, they believe a bifurcation occurred and it caused the patient to code.They tried to revive the patient for 40 min but was unsuccessful.The patient was reported passed away.
 
Additional Manufacturer Narrative
The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on 20 mar 2026, a 5-4mm amplatzer piccolo occluder was chosen for a patent ductus arteriosus (pda) closure in a 2.5kg patient.The pda minimal diameter was 4.2mm, pda diameter at aortic ampulla was 5.5mm and pda length was 12mm.During procedure, a large jet through and around device showed the device was not large enough for the duct.The duct measured 4.5 at largest and 4.0 and narrowest with 12mm length.They removed the piccolo occluder and attempted an 8mm amplatzer vascular plug ii.But the plug impeded the left pulmonary artery (lpa), was not safe and they removed it.A new 3mm amplatzer duct occluder was chosen.The device sat great, closed the duct and decided to release the device.There was 1-3mm leak was detected around the lobe of the device.A10-15 min later it was noted that the device was embolized into pulmonary artery and they spent the next two hours trying to retrieve the device via percutaneous retrieval but was unsuccessful.The cause of embolization/migration was unsure.During that time they believe a perforation occurred and it caused the patient to code.They tried to revive the patient for 40 min but was unsuccessful.The patient was reported passed away.The death was caused by the device embolizing and trying to retrieve.
 
Additional Manufacturer Narrative
An event of device embolization and patient death was reported.Potential causes of embolization may include inadequate sizing, placement of occluder, or patient related factors.Information from the field indicated the during implant they believe a perforation occurred and it caused the patient to code.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.There were no complaints associated with any other devices from the lot.Based on the available information, the cause for the reported device embolization could not be determined.It is possible that procedural circumstances contributed to the event.An unexpected medical intervention was a result of case specific circumstances, as the device was snared.There is no indication of a product quality issue with respect to labeling, design, or manufacturing of the device.Based on medical review: narrative reviewed, no imaging provided.A 3-month-old premature infant (26 weeks' gestation, 2.5 kg) with a symptomatic pda underwent transcatheter closure.Angiography demonstrated a pda measuring 4.2 mm at the narrowest, 5.5 mm at the ampulla, and 12 mm in length.Per the narrative, a 5/4 mm amplatzer piccolo occluder was initially deployed but showed significant residual flow, indicating undersizing, and was removed.An 8 mm avp ii was then attempted but caused left pulmonary artery obstruction and was also removed.A 5/4 mm amplatzer duct occluder i (ado i) was subsequently placed.No imaging was not available, however, per the narrative the device appeared well-positioned with mild residual leak and was released.Approximately 10¿15 minutes post-release, the device embolized to the pulmonary artery without prior positional shift.Percutaneous retrieval was attempted for approximately two hours but was unsuccessful.During retrieval efforts, suspected vascular perforation occurred, with subsequent hemodynamic collapse.Resuscitation was attempted for about 40 minutes without success, and the patient expired.The death is believed to be related to device embolization and complications during retrieval in the setting of a critically ill patient.This appears to be a procedural complication and not a device malfunction.

Brand Name
AMPLATZER DUCT OCCLUDER
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key24911826
Report Number2135147-2026-02482
Device Sequence Number9800470
Product Code MAE
UDI-Device Identifier00811806011103
UDI-Public(01)00811806011103(17)300630(10)10963265
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-PDA-003
Device Catalogue Number9-PDA-003
Device Lot Number10963265
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2026
Supplement Date Received by Manufacturer06/15/2026
Initial Report FDA Received Date04/17/2026
Supplement Report FDA Received Date06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/22/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention; Death;
Patient Age3 MO
Patient SexFemale
Patient Weight3 KG